Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 418, NWS North Platte, NE

August 28, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 28, 2005, 4:24 PM CDT for Custer County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 4:24 PM CDT (21:24 UTC)
Expired
Aug 28, 2005, 5:30 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:36 PM CDTHAIL 17 Sw Callaway, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 282124
SVRLBF
NEC041-282230-
/O.NEW.KLBF.SV.W.0418.050828T2124Z-050828T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 530 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF OCONTO...OR ABOUT 17 MILES
  SOUTHEAST OF ARNOLD...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCONTO BY 515 PM CDT

LAT...LON 4140 10021 4106 10021 4105 9972 4119 9973

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:18 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 28, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT SUN AUG 28 2005

.DISCUSSION...
SFC BOUNDARY HAS BEEN PRODUCING TRAINING ECHOES ACROSS BOONE COUNTY
IN ERN WHEELER COUNTY SINCE 11 AM CDT. LATEST LAPS DATA STREAMLINES
SHOWING SFC CONVERGENCE EXTENDS WEST THROUGH A LINE FROM NEAR
BURWELL TO ANSELMO THROUGH OSHKOSH. THIS BOUNDARY VERIFIED BY
TOWERING CU DEVELOPING AND ISOLATED TSRA AT 20Z AND ON KLNX RADAR
AND WILL ACT AS A FOCUS LATE THIS AFTERNOON/EVENING DURING AFTER
PEAK HEATING SOUTH OF THIS LINE. BOUNDARY WILL DRIFT SOUTHEAST OF
FORECAST AREA OVERNIGHT WITH CLEAR SKIES TO RETURN. SIMILAR HIGHS
MONDAY NEAR 90. DRY MONDAY NIGHT INTO TUESDAY UNTIL SFC FRONT PUSHES
IN TUESDAY AFTERNOON IN THE NORTHWEST. BEST CHANCES SHOULD BEGIN
TUESDAY NIGHT JUST BEHIND SFC FRONT FOCUSED NEAR THE H85 FRONT. HAVE
GONE WITH 30 POPS IN AN AXIS FROM OSHKOSH THROUGH AINSWORTH THEN
EAST ACROSS THE EASTERN CWFA OVERNIGHT. COVERAGE/CHANCES LESS ACROSS
SRN TIER OF COUNTIES. CHANCES WILL LIKELY END AFTER 12Z WEDNESDAY.
HOWEVER DUE TO POTENTIAL SLOWING OF SYSTEM WILL CARRY SLIGHT CHANCE
THROUGH WEDNESDAY MORNING. COOLER WEDNESDAY WITH HIGHS LIKELY UNABLE
TO TOP 80. THEN QUITE COOL WEDNESDAY NIGHT. LOWER 40S LIKELY
NORTHWEST.

FOR THURSDAY THROUGH SUNDAY...SURFACE HIGH PRESSURE WILL MOVE INTO
MO THUR AS SRLY FLOW RETURN UP THE HIGH PLAINS. IN ADDITION
MONSOONAL MOISTURE WILL MOVE IN FROM THE FOUR CORNERS REGION
THURSDAY NIGHT INTO FRIDAY. UPPER RIDGE SUPPRESSED INTO TX WITH
ZONAL FLOW IN THE CNTRL AND NRN PLAINS. PRECIP CHANCES PSBL AS EARLY
AS THU NIGHT WOULD REMAIN POSSIBLE THROUGH FRIDAY NIGHT. THE 12Z/28
AND 06Z/28 GFS BOTH WITH SIMILAR SOLUTIONS. WILL LEAVE DRY ATTM. FOR
SATURDAY THROUGH SUNDAY...UPPER RIDGE WILL BUILD NORTH AS UPPER
TROUGH MOVES INTO PAC NW. THIS WILL KEEP A SURFACE TROUGH TO OUR
WEST WITH MOISTURE DRAWN NORTHWARD. ISOLATED THUNDERSTORMS TO REMAIN
POSSIBLE.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR
Hazardous weather outlook, Aug 28, 3:45 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN AUG 28 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-292045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT SUN AUG 28 2005 /245 PM MDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED EVENING THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND SOUTH OF
INTERSTATE 80. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE
HAIL AND WIND DAMAGE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NEXT MAJOR WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION
TUESDAY NIGHT INTO WEDNESDAY BRINGING THE POSSIBILITY OF
THUNDERSTORMS TO THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Aug 28, 12:50 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1250 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             12 ENE BARTLETT         41.95N 98.34W
08/28/2005  1.00 INCH        WHEELER            NE   PUBLIC

            DIME TO QUARTER SIZE HAIL.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:31 PM CDTSevere Thunderstorm WarningLBFWheeler29 min
Aug 28, 4:42 PM CDTSevere Thunderstorm WarningLBFCuster63 min
Aug 28, 5:30 PM CDTSevere Thunderstorm WarningLBFFrontier45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.